Scheduled System Maintenance
On Friday, October 20, IEEE Xplore will be unavailable from 9:00 PM-midnight ET. We apologize for the inconvenience.
Notice: There is currently an issue with the citation download feature. Learn more.

IEEE Transactions on Automatic Control

Issue 1 • January 1983

Filter Results

Displaying Results 1 - 25 of 29
  • [Front cover and table of contents]

    Publication Year: 1983, Page(s): 0
    Request permission for commercial reuse | PDF file iconPDF (157 KB)
    Freely Available from IEEE
  • Global transformations of nonlinear systems

    Publication Year: 1983, Page(s):24 - 31
    Cited by:  Papers (344)  |  Patents (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (747 KB)

    Recent results have established necessary and sufficient conditions for a nonlinear system of the formdot{x}(t) = f(x(t))-u(t)g(x(t)). withf(0) = 0, to be locally equivalent in a neighborhood of the origin in Rnto a controllable linear system. We combine these results with several versions of the global inverse function theorem to prove sufficient conditions for th... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On computing output-error estimates

    Publication Year: 1983, Page(s):99 - 101
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (318 KB)

    In this note, we consider a system with rational transfer function from input to output where this transfer function haspparameters. It is also supposed that the input has a spectrum consisting ofpdistinct points (equivalently, we suppose that the design index =p/2). As proved in [2], this implies that the output-error estimator has the same efficiency as the predi... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Simultaneous stabilization with fixed closed-loop characteristic polynomial

    Publication Year: 1983, Page(s):103 - 104
    Cited by:  Papers (30)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (180 KB)

    A solution is given to the problem of simultaneously stabilizingmsingle-input-single-output plants by one dynamic compensator with the constraint that each closed-loop system has the same characteristic polynomial. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Characterization of "Allowable perturbations" for robust stability

    Publication Year: 1983, Page(s):107 - 109
    Cited by:  Papers (37)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (286 KB)

    The problem of determining stability for a closed-loop linear multivariable process in the presence of ill-defined process perturbations is considered. It is shown thatM-matrices may be used to characterize a class of allowable perturbations. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A note on eigenvalue bounds in algebraic Riccati equation

    Publication Year: 1983, Page(s):109 - 111
    Cited by:  Papers (25)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (297 KB)

    In this note, an upper bound on the maximum eigenvalue of the solution matrixKof the algebraic Riccati equation is established. The approach outlined also results in several lower bounds, which are more general than those derived in [1], for some of the largest eigenvalues ofK. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Bilinear systems with homogeneous input-output maps

    Publication Year: 1983, Page(s):113 - 115
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (275 KB)

    Minimal realizations of internally bilinear systems, whose input-output maps admit a Volterra representation homogeneous in the input of degreek, are examined. A new constructive algorithm establishes a special form of a minimal internally bilinear realization of ak-power. The method deals with the multiinput-multioutput case. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Smith forms overR[z_{1},z_{2}]

    Publication Year: 1983, Page(s):115 - 118
    Cited by:  Papers (11)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (367 KB)

    Relationships between a polynomial matrix and its Smith forms are explored. It is shown, for example, that a matrix overR[z_{1}, z_{2}]is equivalent to its Smith form overR[z_{1}, z_{2}]if and only if a certain system of linear polynomial equations has a solution. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Authors' reply to "Comments on model reduction by minimizing the equation error"

    Publication Year: 1983, Page(s):124 - 125
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (175 KB)

    First Page of the Article
    View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Comments on "Design of optimal dead-beat controllers"

    Publication Year: 1983, Page(s):125 - 127
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (194 KB)

    It is shown that the system considered in the numerical example of the above paper belongs to a class of systems (withnstates andrinputs) for which the set of all minimum-time dead-beat (MTDB) controllers is parameterized by an arbitrary matrix of order[(lambda + 1)r - n]x[n - lambda r]where λ is the greatest integer less than the ration/r. Since th... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • [Back cover]

    Publication Year: 1983, Page(s): 0
    Request permission for commercial reuse | PDF file iconPDF (492 KB)
    Freely Available from IEEE
  • Hopf bifurcation via Volterra series

    Publication Year: 1983, Page(s):42 - 53
    Cited by:  Papers (13)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1072 KB)

    The Hopf bifurcation theorem gives a method of predicting oscillations which appear in a nonlinear system when a parameter is varied. There are many different ways of proving the theorem and of using its results, but the way which is probably the most useful, to control and system theorists, uses Nyquist loci in much the same way as the describing function method does. The main advantages of this ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Design of linear systems with saturating linear control and bounded states

    Publication Year: 1983, Page(s):121 - 124
    Cited by:  Papers (57)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (312 KB)

    A theorem is developed, based on the circle criterion, which gives sufficient conditions for the stability of a saturating linear control for a linear system with bounded states. This theorem can be applied to determine a range of gains for the linear control which ensures stability. It is shown by example that this approach results in an increased speed of response over that obtained by previous ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Strictly Hurwitz property invariance of quartics under coefficient perturbation

    Publication Year: 1983, Page(s):106 - 107
    Cited by:  Papers (27)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (216 KB)

    In this note, it is shown how the maximum interval, centered around each of the coefficients of a prescribed fourth-degree strictly Hurwitz polynomial, may be determined so that the strictly Hurwitz property remains invariant when each coefficient might be perturbed to any arbitrary value within its permissible interval. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Design of input sequence for linear dynamic system identification

    Publication Year: 1983, Page(s):95 - 97
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (312 KB)

    The design of stochastic input sequences for parameter identification of linear dynamic discrete-time system is considered. The determinant of the normalized error covariance matrix is used as a criterion for parameter identification quality which is, as it is shown, dependent on the input autocorrelation function. For a given form of this function, one may derive the optimal values of its paramet... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Routh-Hurwitz test under vanishing leading array elements

    Publication Year: 1983, Page(s):104 - 106
    Cited by:  Papers (16)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (272 KB)

    A slight modification to construct Routh's array is presented to cope with the special case of vanishing leading array elements. By means of the modified array, root locations of a polynomial can readily be determined through counting first-column sign changes, as is with the normal Routh's test, without the necessity, of adopting the ε-approach. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On variance neutrality of systems within general random parameters

    Publication Year: 1983, Page(s):101 - 103
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (296 KB)

    A necessary condition for variance neutrality of discrete-time linear systems within general random parameters and with arbitrary observations is established. It is proved that this condition is sufficient as well if the observations are linear. This result is of importance in connection with separability, of optimal control and state estimation. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Persistence of excitation in extended least squares

    Publication Year: 1983, Page(s):60 - 68
    Cited by:  Papers (43)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (848 KB)

    In least-squares parameter estimation schemes, "persistency of excitation" conditions on the plant states are required for consistent estimation. In the case of extended least squares, the persistency conditions are on the state estimates. Here, these "persistency of excitation" conditions are translated into "sufficiently rich" conditions on the plant noise and inputs. In the case of adaptive min... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal short-term scheduling of large-scale power systems

    Publication Year: 1983, Page(s):1 - 11
    Cited by:  Papers (108)  |  Patents (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1056 KB)

    This paper is concerned with the longstanding problem of optimal unit commitment in an electric power system. We follow the traditional formulation of this problem which gives rise to a large-scale, dynamic, mixed-integer programming problem. We describe a solution methodology based on duality, Lagrangian relaxation, and nondifferentiable optimization that has two unique features. First, computati... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Second-order convergence analysis of stochastic adaptive linear filtering

    Publication Year: 1983, Page(s):76 - 85
    Cited by:  Papers (98)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (872 KB)

    The convergence of an adaptive filtering vector is studied, when it is governed by the mean-square-error gradient algorithm with constant step size. We consider the mean-square deviation between the optimal filter and the actual one during the steady state. This quantity is known to be essentially proportional to the step size of the algorithm. However, previous analyses were either heuristic, or ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Uniqueness of weakly minimal analytic realizations

    Publication Year: 1983, Page(s):111 - 113
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (344 KB)

    After Crouch [2], we clarify the relation between minimal realizations Sussmann [7]-[11] and weakly minimal realizations Hermann and Krener [3] of a given input-output mapping in the analytic case. For a given input-output mapping, all the weakly minimal analytic realizations are classified. Our result, applied to realization theory, is exactly Crouch's one, and can be derived from Sussmann's pape... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Equations for the angles of arrival and departure for multivariable root loci using frequency-domain methods

    Publication Year: 1983, Page(s):118 - 121
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (344 KB)

    Frequency-domain methods are used to study the angles of arrival and departure for multivariable root loci. Explicit equations are obtained. For a special class of poles and zeros, some simpler equations that are generalizations of the single-input-single-output equations are presented. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A Stackelberg solution of dynamic games

    Publication Year: 1983, Page(s):85 - 93
    Cited by:  Papers (20)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (760 KB)

    The paper proposes a formulation of ε-Stackelberg and Stackelberg strategies for a large class of dynamic closed-loop games, discusses the interpretation of the leader's strategy as the formalization of the intuitive notion of incentives or threats, and considers limitations of the Stackelberg solution concept which, within the dynamic context, are applicable only in situations where the real... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Analysis of oscillations in systems with polynomial-type nonlinearities using describing functions

    Publication Year: 1983, Page(s):31 - 41
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (736 KB)

    Sufficient conditions for the existence of oscillations are obtained in the case of an autonomous single-loop feedback system when the nonlinear elements belong to a class of polynomials. Both a graphical procedure and an algebraic technique are presented for use with describing function analysis, and a graphical procedure is given for use with multiple input describing functions. Graphing is done... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On output-error methods for system identification

    Publication Year: 1983, Page(s):12 - 23
    Cited by:  Papers (28)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (936 KB)

    In this paper are derived consistency and asymptotic normality results for the output-error method of system identification. The output-error estimator has the advantage over the prediction-error estimator of being more easily computable. However, it is shown that the output-error estimator can never be more efficient than the prediction-error estimator. The main result of the paper provides neces... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame